Illinois, 2012

Excessive Heat in Illinois, July 22 to 27, 2012

July 22 to 27, 2012 · NWS LSX · 17 events in 17 counties and zones

After a brief break, excessive heat returned once again. High temperatures ranged for around 100 to 108.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

After a brief break, excessive heat returned once again. High temperatures ranged for around 100 to 108. Again the air was relatively dry thus the heat index was only a couple of degrees higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 22, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CDT SUN JUL 22 2012

.UPDATE...
ISSUED AT 1056 AM CDT SUN JUL 22 2012
LOCAL WEATHER OBSERVER FROM WEST CENTRAL ILLINOIS SOUTH OF QUINCY
INDICATES THAT CLOUDS OVER THAT AREA ARE FAIRLY OPAQUE AND ARE
HINDERING THE WARM UP THIS MORNING. UNFORTUNATELY IT LOOKS LIKE
THOSE CLOUDS WILL NOT LAST THE WHOLE DAY AND ARE ALREADY TRYING TO
THIN AND SCATTER FROM THE NORTH. HOWEVER...HAVE KNOCKED HIGHS BACK
A FEW DEGREES UP THERE. ELSEWHERE AND OTHERWISE...STEADY AS SHE GOES.

CARNEY

&&

.SHORT TERM...
ISSUED AT 333 AM CDT SUN JUL 22 2012
(TODAY)

PREVIOUS FCST REMAINS ON TRACK WITH DANGEROUS LEVELS OF HEAT AND
HUMIDITY BUILDING ACROSS THE CWA TODAY. SREF/NAM/LOCAL WRF ALL SHOW
H85 TEMPS OF 22-24 DEG C BY 00Z WHICH SUPPORTS FCST HIGHS IN THE
UPPER 90S TO LOW 100S. NO CHANGES TO EXISTING HEAT HEADLINES.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 333 AM CDT SUN JUL 22 2012
(TONIGHT - WEDNESDAY)

DANGEROUS HEAT CONTINUES WITH MINIMAL PCPN CHANCES EXPECTED.

UPPER LEVEL HI CENTER AND ITS ASSOCIATED RIDGE WILL DOMINATE OUR
REGION DURING THIS PERIOD...WITH ONLY A SLIGHT BREAKING DOWN OF THIS
RIDGE ON WEDNESDAY.  ANY INFLUENCE OF CLOUDS/PCPN POTENTIAL FROM
WHAT HAS BEEN THE RING OF FIRE SETUP TO OUR N SHOULD REMAIN
DEFLECTED FROM OUR AREA DURING THIS TIME.  ONE POTENTIAL PROBLEM...
HOWEVER...WON/T SO MUCH COME FROM THE RING OF FIRE GOVERNED BY THE
UPPER LEVEL PATTERN BUT BY A BACKDOOR SFC CDFNT THAT IS EXPECTED TO
MAKE ITS CLOSEST APPROACH TO THE NRN AND NERN FA TUESDAY AND TUESDAY
NIGHT.  GIVEN HOW CAPPED THE ATMOSPHERE IS OVER OUR AREA...WOULD
EXPECT ANY PCPN POTENTIAL FROM THE FRONT TO BE EITHER IMMEDIATELY
ALG OR JUST BEHIND...BUT CURRENTLY BELIEVE THE FRONT WILL FALL JUST
SHORT OF MAKING IT TO THE NRN AND NERN FA.  THIS WILL NEED TO BE
WATCHED.

UPPER LEVEL RIDGE AND H850 THERMAL RIDGE OF 24-26C WILL BE OVERHEAD
AND WILL COUPLE WITH A FAVORABLE SFC FLOW FROM THE SW TO MAXIMIZE
HEAT POTENTIAL DURING THIS TIME.  WENT GENEROUS WITH MAX TEMP FCST
WITH 100-105F FORECAST...HIGHEST VALUES IN STL CITY.

VERY LO HUMIDITY INITIALLY EXPECTED AS THIS HEAT BUILDS FOR ONE MORE
DAY TODAY...BUT HUMIDITY LEVELS SHOULD EVENTUALLY RISE STARTING ON
MONDAY AS LO LEVEL RIDGING OVER THE GULF OF MEXICO COAST BREAKS DOWN
AND ALLOWS A REASONABLY MOIST OPEN FLOW INTO OUR REGION...NAMELY THE
SERN FA...WHERE COOLEST MAX TEMPS ARE FCST AND WILL MAINLY SERVE TO
EQUALIZE HEAT INDEX VALUES ACROSS THE FA.

(WEDNESDAY NIGHT - THURSDAY)

DANGEROUS HEAT A BIT MORE ON SHAKIER GROUND HERE WITH SOME PCPN
POTENTIAL.

A PAIR OF SHORTWAVES WILL CRASH INTO THE FAR WRN CONUS TODAY AND MAY
ENACT A TEMPORARY PATTERN CHANGE BY THE MIDDLE OF THE WEEK THAT MAY
CONTINUE INTO NEXT WEEKEND DEPENDING ON THE EXACT PARTICULARS...AS
THE BEATEN DOWN UPPER RIDGE WILL BE LURKING JUST TO OUR SW READY TO
MAKE A COMEBACK.  THERE IS GOOD BROAD MODEL CONSENSUS HERE ON THIS.
THE NRN SHORTWAVE SHOULD SWING THE SRN ONE THRU THE FA ON THURSDAY
AND THURSDAY NIGHT AND THIS SHOULD BE COUPLED WITH THE FIRST OF WHAT
COULD BE A PAIR OF CDFNTS.  WHILE HAVING A LOT OF IF/S TO GO ALONG
WITH IT...IF THE DEPICTION OF THE GULF OF MEXICO OPENING UP TO ALLOW
ADDITIONAL LO LEVEL MOISTURE IS ACCURATE FOR EARLIER IN THE WEEK AND
THIS COMBO OF A SFC FOCUS AND UPPER LEVEL SUPPORT MOVES THRU AS
ADVERTISED FOR THURSDAY-THURSDAY NIGHT...SHOULD SEE OUR FIRST DECENT
CHC FOR WIDESPREAD RAIN OF THE WEEK.  THINGS APPEAR TO COME TOGETHER
LATE ENOUGH ON THURSDAY TO JUSTIFY LINGERING THE DANGEROUS HEAT
HEADLINES THRU THIS TIME...PER HOW THEY ARE CURRENTLY SETUP.

ALL IN ALL WITH THE HEAT...MAY SEE THE NEED FOR EXPANSION OF THE
WARNING FOR ADDITIONAL AREAS ALONG THE I-70 CORRIDOR...BUT WILL NEED
TO GAIN CONFIDENCE ON AMOUNT OF MOISTURE INCREASE WE WILL SEE FROM
GULF AS A BIT SKEPTICAL GIVEN THE ONGOING DROUGHT.

(FRIDAY - SATURDAY)

NW UPPER LEVEL FLOW CONTINUES BUT WE SHOULD SEE SOME RESURGENCE OF
THE UPPER LEVEL RIDGE TO OUR S AND W AS IT ATTEMPTS TO BUILD BACK
TOWARDS OUR REGION.  NW FLOW WILL ALSO BE INITIALLY FAVORABLE FOR
LINGERING RAIN CHCS AND HAVE MAINTAINED LO CHC POPS ON FRIDAY WITH
WEAK DISTURBANCES EXPECTED TO ROLL THRU THE AREA.  A SECOND SFC
CDFNT APPEARS SET TO DROP DOWN AS WELL WITH THIS FAVORABLE MID LEVEL
FLOW AND MAY ADD ADDITIONAL RAIN CHCS INTO NEXT WEEKEND BUT ONLY
WENT SLIGHT CHC POPS HERE.  TOO MUCH UNCERTAINTY TO EVEN THINK ABOUT
CHANGING HEAT HEADLINES' TIMING.

TES

&&

.AVIATION...
ISSUED AT 1217 PM CDT SUN JUL 22 2012
VFR FLIGHT CONDITIONS AND LIGHT/VARIABLE WIND WILL PREVAIL ACROSS
THE AREA FOR THE REST OF THE DAY AND INTO THE EVENING. THE WIND
WILL VEER TO THE SOUTHWEST LATE TONIGHT AND MONDAY MORNING. VFR
FLIGHT CONDITIONS WILL CONTINUE THROUGH MONDAY.

SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND LIGHT VARIABLE WIND WILL PREVAIL AT
LAMBERT THROUGH THE EVENING HOURS. THE WIND WILL EVENTUALLY BECOME
SOUTHWESTERLY LATE TONIGHT. VFR FLIGHT CONDITIONS WILL CONTINUE
THROUGH MONDAY.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. FRANCOIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ST. CHARLES
     MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ADAMS IL-BOND IL-BROWN
     IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 22, 3:15 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
415 AM CDT SUN JUL 22 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
415 AM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXTREME HEAT WILL CONTINUE OVER PARTS OF NORTHEAST AND CENTRAL
MISSOURI AND EXPAND INTO THE REST OF THE AREA THIS AFTERNOON.
TEMPERATURES IN EXCESS OF 100 DEGREES ARE LIKELY WITH HEAT INDEX
VALUES OF 100 TO 105. HEAT WARNINGS AND ADVISORIES ARE IN EFFECT.
FOR FURTHER INFORMATION...PLEASE REFER TO THE WARNING AND ADVISORY
PRODUCTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE EXTREME HEAT WILL CONTINUE OVER THE ENTIRE AREA THROUGH
THURSDAY. TEMPERATURES IN EXCESS OF 100 DEGREES ARE LIKELY WITH
HEAT INDEX VALUES OF 105 OR HIGHER. HEAT WARNINGS AND ADVISORIES
ARE IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE
WARNING OR ADVISORY PRODUCTS.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Bond

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Excessive Heat, Clinton

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Excessive Heat, Fayette

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Jersey

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 22, 12:00 PM CST to July 27, 10:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399937, 399938, 399939, 399940, 399941, 399942, 399943, 399944, 399945, 399946, 399947, 399948, 399949, 399950, 399951, 399952, 399953.